Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 18, NWS Wilmington, OH

August 6, 2022Boone County, Campbell County, Kenton County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Aug 6, 2022, 9:28 AM EDT for Boone County, Campbell County, Kenton County, Kentucky. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2022, 9:28 AM EDT (13:28 UTC)
Expired
Aug 6, 2022, 11:20 AM EDT
In force
112 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Boone County, KY, Campbell County, KY, Kenton County, KY

The radar

The Cincinnati radar (KILN), 81 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 7:06 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 6, 7:06 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
706 AM EDT Sat Aug 6 2022

.SYNOPSIS...
Warm and humid weather will persist over the Ohio Valley
through the weekend, providing chances for showers and
thunderstorms each day. A slow moving cold front will approach
the area at mid week and then drop south through the region
offering drier conditions for the end of the week and into next
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak flow across the area with the westerlies well to our north,
running from the Plains across Southern Canada. An area of ill
defined weakness in the mid levels continues over the Ohio
Valley which will keep the weather active. In the moist airmass
a weak 20-25kt 8H low level jet will offer weak forcing with
showers continuing to develop across the southwest-southern
portions of ILN/s FA this morning. Low end moderate instability
develops today with ML CAPE values of 1000-1500 J/KG. Flow is
weak with forecast soundings indicating bulk shear of less than
15 kts. Precipitable water remains high with values around 1.8
inches. Some of the storms may produce locally heavy rainfall.
Have the highest pops of likely across the southeast, dropping
off to low chance across the far northwest.

Convective activity to diminish late in the day/early evening
time frame.

Expect highs in the lower and middle 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The area remains in a warm and very moist airmass but with
limited forcing expect shower and thunderstorm activity to
decrease in coverage late in the day into this evening. Have
lingered slight chance pops over the southeast overnight. Mild
lows generally in the lower 70s.

Similar regime for Sunday but coverage of showers/thunderstorms
looks to be less. Have limited pops to chance category with the
highest pops over the southeast. Temperatures look to top out
in the mid and upper 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
On Sunday evening, a fairly nebulous upper level pattern will still
be in place over the Ohio Valley and southeastern CONUS, though with
signs that a gradual shift will be starting going into the new week.
This pattern is characterized by generally greater heights over the
southern two-thirds of the CONUS, with much faster westerly flow
aloft over the northern third of the CONUS. The overall stagnant
weather pattern will be changing very little from Sunday into Monday
over the ILN CWA, with a moist and unstable air mass in place, and
precipitable water values still generally above 1.75".

Forcing is definitely expecting to be lacking on Sunday night and
early Monday, with weak upper flow and no real signs of shortwave
influence, and only very broad theta-e advection in the boundary
layer. PoPs will be kept fairly low through 18Z Monday. After that,
chances will increase for several reasons. First, this will be
heading into the peak of the diurnal cycle on Monday. Second, the
gradual shift in the upper level pattern will become slightly more
pronounced, with height falls over the region helping to provide
some large-scale ascent. A surface front will still be well north of
the area, but the air mass south of this front will be quite moist,
with the greatest plume of precipitable water values advecting into
the area to the south of the front.

This whole setup will move only very slowly through Tuesday and
Wednesday, but with the surface front slowly moving closer to the
area, precipitation will only become more likely -- particularly
near the diurnal peaks on Tuesday and Wednesday. There is reasonable
model agreement (better than in the past few days) that a mid-level
trough will make enough progress through the area Wednesday night
into Thursday to support drier conditions from Thursday through the
end of the week.

In terms of impacts from the storms on Mon-Tue-Wed, the moist
profile and poor lapse rates do not suggest a significant severe
threat is likely. Some gusty winds (and maybe a severe storm or two)
could occur with wet microbursts, but those would likely be isolated
if they were to occur. As has been the case recently, the overall
parameter space speaks to a threat for heavy rain and possibly flash
flooding -- weak steering flow, plentiful deep moisture, and the
potential for multiple rounds of storms over the course of a couple
days.

Of all the days next week, Monday seems likely to be the warmest, as
it will be the day where the ILN CWA is most firmly in the warm
sector. Highs are expected to be in the mid to upper 80s. Clouds and
precipitation will keep temperatures slightly cooler on Tuesday and
Wednesday (mid 80s). The end of the week will be slightly cooler
still (around 80 / lower 80s) with dewpoints in the mid to upper
60s. This is still somewhat warm and humid, but a sizable difference
from Monday. Looking at heat indices, Monday could be well into the
mid 90s, while Friday may only reach the lower 80s at most.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
An area of ill defined weakness in the mid levels continues
over the Ohio Valley which will keep the weather active today.

In the moist airmass a weak 20-25kt 8H low level jet providing
an axis of low level moisture convergence over portions of the
Tri-state region. East-west oriented broken line of thunderstorms
has developed across southeast Indiana and northern Kentucky.
These storms are moving slowly and will affect the southern TAF
sites as they track east and weaken through 14Z. Any storm that
hits a TAF site will reduce visibilities to IFR for a brief
period.

With abundant low level moisture present status has developed
this morning. IFR ceilings will slowly improve to MVFR and then
eventually VFR by late morning. Showers and thunderstorm
coverage will increase thru the morning with the best coverage
over the south. Forecast confidence is low regarding exact
placement of the showers and thunderstorms as we move from the
morning into the afternoon.

Convective activity to diminish late in the day/early evening
time frame. Fog development will be possible late tonight and
have added a mention of MVFR vsby restriction at KCVG/KLUK and
KILN.

OUTLOOK...Thunderstorms possible through early next week.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...AR
Hazardous weather outlook, Aug 6, 4:07 AM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
407 AM EDT Sat Aug 6 2022

INZ073>075-080-KYZ089>100-OHZ063>065-072>074-077>082-088-070815-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-Hamilton-Clermont-
Brown-Highland-Adams-Pike-Scioto-
407 AM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Slow moving showers and thunderstorms may produce locally heavy rain
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy rain is possible for the period Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-070-071-
070815-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Butler-Warren-
407 AM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy rain is possible for the period Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 6, 7:29 AM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
729 AM EDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      6 SSW RISING SUN        38.88N 84.91W
08/06/2022                   SWITZERLAND        IN   911 CALL CENTER

            LOWER GRANTS CREEK ROAD WAS WASHED OUT NEAR OATMAN HILL
            ROAD.

&&

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:06 AM EDTAreal Flood AdvisoryILNHamilton2 hr
Aug 6, 9:39 AM EDTAreal Flood AdvisoryILNAdams, Brown3 hr
Aug 6, 10:05 AM EDTAreal Flood AdvisoryILNClermont, Hamilton4 hr
Aug 6, 10:17 AM EDTAreal Flood AdvisoryILNBrown3 hr
Aug 6, 4:26 AM EDTAreal Flood AdvisoryILNBoone, Gallatin, Grant, Kenton3 hr
Aug 6, 5:09 AM EDTFlash Flood WarningILNBoone, Gallatin5 hr
Aug 6, 6:48 AM EDTAreal Flood AdvisoryILNDearborn, Ripley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.